Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Tucson, AZ

July 3, 2008Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 3, 2008, 4:53 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 4:53 PM MST (23:53 UTC)
Expired
Jul 3, 2008, 7:00 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 72 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.9 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
2554 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 032353
FFWTWC
AZC019-021-040200-
/O.NEW.KTWC.FF.W.0003.080703T2353Z-080704T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
453 PM MST THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... 
   THIS INCLUDES THE CITIES OF ORO VALLEY AND CATALINA...
  SOUTHEASTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 442 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE WARNED AREA.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DANGEROUS
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

LAT...LON 3239 11084 3246 11112 3269 11079 3263 11065

$$
1 follow-up statement
000 
WGUS75 KTWC 040048
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
548 PM MST THU JUL 3 2008

AZC019-021-040200-
/O.CON.KTWC.FF.W.0003.000000T0000Z-080704T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
548 PM MST THU JUL 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MST FOR
SOUTHEASTERN PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 536 PM MST...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING OVER THE WARNED AREA. REPORTS OF RAINFALL 
AMOUNTS OF THREE QUARTERS OF AN INCH TO NEAR 1.25 INCHES IN 20 
MINUTES OR LESS HAVE BEEN RECEIVED BY THE NATIONAL WEATHER SERVICE 
FROM TRAINED WEATHER SPOTTERS WITH RAIN GAUGES. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORACLE AND 
CATALINA. 

THE HEAVY RAINS FROM THIS STORM WILL LIKELY FLOW DOWN THE CANADA DEL 
ORO WASH AND WILL IMPACT TRAVELERS TRYING TO CROSS THE CDO AT 
LA CHOLLA AND OVERTON. THIS MAY TAKE A WHILE FOR THE WATER TO TRAVEL 
INTO THAT AREA...BUT MOTORISTS ARE ADVISED TO BE CAUTIOUS IF 
CROSSING THE CDO IN THESE TWO LOCATIONS. NEVER TRY TO GO AROUND 
BARRICADED ROADS.   

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3239 11084 3246 11112 3269 11079 3263 11065

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 1:45 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 3, 1:45 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST THU JUL 3 2008

.SYNOPSIS...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US INTO
THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL MOISTURE
INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH SEASONABLY HOT
DAYTIME TEMPERATURES.

&&

.DISCUSSION...BETTER THUNDERSTORM COVERAGE TO START THE AFTERNOON
COMPARED TO 24 HOURS AGO. MODEST MOISTURE INCREASE IN LOWER LEVELS
AND MUCH BETTER SHEAR PROFILE HAS PROVIDED A BETTER ENVIRONMENT FOR
EARLIER SHOWERS AND THUNDERSTORMS TODAY. MID LEVEL WARMING TREND
EVIDENT BY YESTERDAY AFTERNOON CONTINUES TO MODERATE...BUT AREAS
FROM PIMA COUNTY WESTWARD MAY BE HOLDING ON TO ABOUT -7C AT H5...NOT
THE BEST BUT WE WILL SEE HOW THAT IS BY LATER THIS AFTERNOON.
RAMPING UP POPS TO 30 PERCENT FOR EASTERN PIMA COUNTY BY THIS
EVENING. SHALLOW MOISTURE INCREASE THROUGH SONORA UP TO 4K FT DEEP
IN THE NORTHERN GULF. MAY NOT GET MUCH DEEPER IN THE SHORT TERM
(RECENT VWP TRENDS SHOW WEAKENING AT ALL LEVELS) BUT EVERY LITTLE
BIT HELPS. STILL FIGHTING RELATIVELY DRIER UPSTREAM FLOW AT MOST
LEVELS AS AVAILABLE MOISTURE IN NORTHERN ARIZONA AND NORTHWEST NEW
MEXICO LESS THAN IMPRESSIVE.

TROPICAL SYSTEM WELL SOUTH OF THE GULF WILL TRACK DUE WEST...BUT
WITH MOISTURE INCREASE AND UPPER LEVEL DIFFLUENT PATTERN NORTH OF
THIS FEATURE...EXPECT SONORA TO BECOME MORE ACTIVE AND POSSIBLY
PROVIDE ADDITIONAL MOISTURE SUPPORT THROUGH DEEPER OUTFLOW AND
DEEPER MOISTURE TRANSPORT OVER THE NEXT COUPLE OF DAYS. EVEN WITH
LESS THAN FAVORABLE LARGER SCALE PATTERN WE STILL MAY MANAGE TO
SQUEEZE OUT A MODEST INCREASE IN CONVECTION.

&&

.FIRE WEATHER...HIGH PRESSURE ALOFT WILL BE CENTERED NORTH OF US
INTO THE WEEKEND. THE FLOW AROUND THIS ALONG WITH A LOW LEVEL
MOISTURE INCREASE WILL GENERATE A DAILY CYCLE OF ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...ALONG WITH
SEASONABLY HOT DAYTIME TEMPERATURES. ANY THUNDERSTORMS THAT DO
DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE STRONG...ERRATIC...AND
GUSTY WINDS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. WINDS WILL GENERALLY BE LIGHT AND DIURNALLY
DRIVEN EXCEPT NEAR THUNDERSTORMS THROUGH 06Z FRI...WHERE WINDS WILL
BE VARIABLE AND GUSTY AT TIMES. OUTFLOW WINDS WITH STORMS COULD HAVE
GUSTS TO NEAR 45 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:43 PM MSTSevere Thunderstorm WarningTWCPima, Pinal47 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.